An analogue of Mertens' theorem for closed orbits of Axiom A flows

  • Richard Sharp


For an Axiom A flow restricted to a basic set we prove an analogue of Mertens' theorem of prime number theory. The result is also established for the geodesic flow on a non-compact, finite area surface of constant negative curvature. Applying this to the modular surface yields some asymptotic formulae concerning quadratic forms.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    L. M. Abramov,On the entropy of a flow, Transl. AMS.49 (1966), 167–170.Google Scholar
  2. 2.
    S. Agmon,Complex variable Tauberians, Trans. Amer. Math. Soc.74 (1953), 444–481.Google Scholar
  3. 3.
    R. Bowen,Periodic orbits for hyperbolic flows, Amer. J. Math.94 (1972), 1–30.Google Scholar
  4. 4.
    —,The equidistribution of closed geodesics, Amer. J. Math.94 (1972), 413–423.Google Scholar
  5. 5.
    —,Symbolic dynamics for hyperbolic flows, Amer. J. Math.95 (1973), 429–459.Google Scholar
  6. 6.
    —, “Equilibrium States and the Ergodic Theory of Anosov Diffeomorphisms”, Lecture Notes in Mathematics 470. Springer-Verlag, Berlin, 1975.Google Scholar
  7. 7.
    C. F. Gauss, “Disquistiones Arithmeticae”, Yale University Press,. New Haven and London, 1966Google Scholar
  8. 8.
    G. H. Hardy and E. M. Wright, “An Introduction to the Theory of Numbers,” Oxford University Press. Oxford, 1938Google Scholar
  9. 9.
    D. A. Hejhal,The Selberg trace formula and the Riemann zeta function, Duke Math. J.43 (1976), 441–482.Google Scholar
  10. 10.
    A. Manning,Axiom A diffeomorphisms have rational zeta functions, Bull. London Math. Soc.3 (1971), 215–220.Google Scholar
  11. 11.
    W. Parry,Bowen's equidistribution theory and the Dirichlet density theorem, Ergodic Theory Dyn. Syst.4 (1984), 117–134.Google Scholar
  12. 12.
    W. Parry and M. Pollicott,An analogue of the prime number theorem for closed orbits of Axiom A flows, Ann. of Math.118 (1983), 573–591.Google Scholar
  13. 13.
    —,The Chebotarov theorem for Galois coverings of Axiom A flows, Ergodic Theory Dyn. Syst.6 (1986), 133–148.Google Scholar
  14. 14.
    M. Pollicott,Meromorphic extensions of generalised zeta functions, Invent. math.85 (1986), 147–164.Google Scholar
  15. 15.
    D. Ruelle, “Thermodynamic Formalism,” Addison-Wesley, Reading, Mass.. 1978Google Scholar
  16. 16.
    P. Sarnack,Class numbers of indefinite binary quadratic forms, J. Number Theory15 (1982), 229–247.Google Scholar
  17. 17.
    P. Sarnack,The arithmetic and geometry of some hyperbolic three manifolds, Acta math.151 (1983), 253–295.Google Scholar
  18. 18.
    C. L. Siegel,The average measure of quadratic forms with given determinant and signature, Ann. of Math.45 (1944), 667–685.Google Scholar

Copyright information

© Sociedade Brasileira de Matemática 1991

Authors and Affiliations

  • Richard Sharp
    • 1
  1. 1.Mathematics InstituteUniversity of WarwickCoventryEngland

Personalised recommendations